MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0513
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/22/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was broken on the proximal end of the penumbra coil 400 (pc400) pusher assembly and the pull tube was retracted out of the hypotube.The pusher assembly was kinked approximately 11.0 and 35.0 cm from the proximal end.The embolization coil was intact with the pusher assembly.Conclusion; the pc400 was returned without its original introducer sheath.Therefore, a demonstration introducer sheath was loaded onto the pusher assembly, and an attempt was made to re-sheath the embolization coil into the introducer sheath.However, upon retracting the embolization coil into the distal tip of the introducer sheath, the embolization coil became detached.The broken pet lock and retracted pull tube likely contributed to the observed detachment.Since the pc400 introducer sheath was not returned and the pc400 could not be re-sheathed into a demonstration introducer sheath without detachment, the root cause of the resistance reported in the complaint could not be determined.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a renal artery aneurysm using penumbra coil 400s (pc400s).During the procedure, the physician felt strong resistance while advancing a pc400 more than 10 cm into a non-penumbra microcatheter and therefore, the pc400 was removed.The procedure was completed using the additional coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following sections were incorrectly reported on the initial mfr report and are being corrected on this follow-up #01 mfr report: describe event or problem.Report source.Narrative/corrected data.Results: the pet lock was broken on the proximal end of the penumbra coil 400 (pc400) pusher assembly and the pull tube was retracted out of the hypotube.The pusher assembly was kinked approximately 11.0 and 35.0 cm from the proximal end.The embolization coil was intact with the pusher assembly.Conclusion; evaluation of the returned device revealed the pet lock was broken and the pull wire was retracted out of the hypotube.A broken pet lock indicates that a pull force was applied to the proximal end of the pusher assembly, typically in an attempt to detach the embolization coil.Since there was no mention of detachment attempts in the complaint, the broken pet lock was likely incidental and may have occurred after successful removal of the pc400 from the procedure.The pc400 was returned without its original introducer sheath.Therefore, a demonstration introducer sheath was loaded onto the pusher assembly, and an attempt was made to re-sheath the embolization coil into the introducer sheath.However, upon retracting the embolization coil into the distal tip of the introducer sheath, the embolization coil became detached.The broken pet lock and retracted pull tube likely contributed to the observed detachment.Since the pc400 introducer sheath was not returned and the pc400 could not be re-sheathed into a demonstration introducer sheath without detachment, the root cause of the resistance reported in the complaint could not be determined.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a renal artery aneurysm using penumbra coil 400s (pc400s).During the procedure, the physician felt strong resistance while advancing a pc400 approximately 10 cm from the tip of a non-penumbra microcatheter and therefore, the pc400 was removed.The procedure was completed using additional coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6966021
Report Number3005168196-2017-01848
Device Sequence Number11029957
Product Code HCG
UDI-Device Identifier00814548010861
UDI-Public00814548010861
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/26/2017
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/22/2024
Device Catalogue Number4004C0513
Device Lot NumberF72451
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/11/2017
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/26/2017
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date10/20/2017
Supplement Report FDA Received Date02/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age78 YR
Date Report Sent to FDA01/01/2005